View full discussion thread on HealthBoards.com:
   Weight gain with Benicar (High & Low Blood Pressure board)

4th November 2004
Anyone else had extreme weight gain with benicar?

Here's my history

My BP has always run 135-140/90-95

A few years back, I was getting my pilot's physical redone, and I was a hair high on the diastolic, the ME had me sit for a while & I passed

I moved back to town & started seeing a different family doctor, he started me on low doses of something (I think atenolol), it was ok for 6 months & went up

Same story for 3 years now, whatever he switches me to works for a while & then the BP comes up, always higher than before

Anyway, i got a hernia in may from changing a tractor tire & when he checked my BP it was high again & he switched me to 20mg benicar & also started me on niaspan for my "high" cholesterol (its just a time released niacin supplement, so i'm not worried about it)

My cholesterol has gone up steadily since i started taking BP meds, it was never a problem before

I started gaining a little weight, but didnt think much of it since I wasnt working out until 8 weeks after my hernia surgery

in sept my bp was still high & he put me on 40mg benicar with 25 mg HCTZ

I've been gaining even more weight, I still work out & i get a lot of muscle & joint pain & the best I can do is maintain 260lb, when I can usually hold 235 (I an 6'2" & built like a defensive end)

It seems like all the weight is going to my belly, too because the rest of me is as fit as ever

So now I am wondering if the benicar can cause weight gain, but everyone says there is no way, i'm just eating too much & not working out, which is bull

I'm getting wide swings in BP too, 167-124 / 106-78

I've about decided to drop the meds for a while & see what happens, but I thought i'd see if anyone else had similar problems

Thanks for your input
4th November 2004
I'm on Benicar 20 mg (no HCTZ). And, I am losing weight with this. However, when I was on HYZAAR which is another ARB combined with HCTZ, I was having problems with weight control. I suspect it's the HCTZ that's that culprit.

If you want to drop the HCTZ, you can substitute a low-sodium diet and accomplish the same thing. When you are on an ARB or ACE inhibitor you become salt sensitive.

Pal
5th November 2004
I tried Benicar, but could not take it. However, I was always thin and have gained alot of weight in the last four years since I had to start BP meds. Maybe they all tend to make some people gain weight. Anyone? Is this true?
5th November 2004
I have been on 20 mg Benicar for a year and no weight gain. Just FYI.
9th November 2004
Thanks for the replies, guys

I last took Benicar HCTZ Friday night, BP seems to like to run at 160 - 170 / approx 100, before is was all over the place from there on down

Pulse had been running fron 100 to 125, now its dropped to between 79 and 92

Here's the interesting part: I hadnt worked out since last week, wanting to see what happened with going off the meds

Did my normal routine of 1/2 hr nordic track followed by my normal high rep medium weight routine, no more muscle & joint pain during the workout

During the nordic track part of the workout, my pulse got up to 151, I took my BP as soon as I was done & it was 173/93 pulse 139

It seems strange to me that the systolic just barely went up and the diastolic actually dropped - Is this unusual?
15th November 2004
Update time:

I last took the Benicar HCTZ Friday night, 05 Nov 04, my weight naked was 270 lb

This morning, 15 Nov 04 I was at 258 lb, my workouts havent hurt since i quit taking the crap, and i actually feel "Normal" other than feeling a little pressure in my temples from the higher BP, but thats better than feeling dizzy half the time

BP still running 160-170/100, systolic goes up to low 170's during workout sessions, diastolic either stays the same or goes down a little

Anyone know what the correlation is suuposed to be between weight loss & BP reduction?

I'd be happy if I got back to where I was before he started me on meds 3 years ago, I used to be around 130-140/90-95

Of course a couple of whiskys on the rocks & I'm right at 135/90 - maybe i should just drink more?
15th November 2004
I have been taking Benicar for approximately 1 year. No problem with weight gain. first started at 20mg didn't seem to help-increased to 40 mg. Took almost 4-5 months to "kick in". Blood pressure ran around 152/80 at doctors. Bought home monitor and logged results- usually ran around 89/56 -105/64 pulse is running in 55-65. Dr now wants to lower to 20 mg. I had been watching what I eat-no added salt-plenty of fruits / veg no soda and walked about 30 minutes each day. I've been following the low glycemic diet and has lost 25 pounds in past 3 months. So I dont think it is the benicar.
16th November 2004
FWIW, that 152/80 reading looks like a classic white-coat number. Usually, white-coat shows up more in the systolic.

In my case, my doctor was seeing readings like 150/90-160/100. However, my home readings were usually more like 135/85-140/90. So, I agreed that I could benifit from some medication. But, my doctor kept prescribing two drug combos and maximum doses of stuff. In fact, I gained 10 pounds in 1 month on HYZAAR which contains HCTZ. And, on top of that, HYZAAR did absolutely nothing for BP control.

After trying numerous others (He actually had suggested atenolol at one point. I said, "No way"), I finally recommended Benicar 20mg (no HCT). And, he obliged. My home numbers showed great improvement. On my 3 week followup on Benicar, my BP was 148/70 in his office. He was a little puzzled by the huge improvement in diastolic. And, yet the systolic remained about the same. He then looked at my charts of my home measurements and agreed that the Benicar 20 was doing its job. And, since I've been on Benicar, I've dropped those 10 "HYZAAR" pounds plus 15 more. In fact, I would even venture to say that Benicar may be helping with weight loss. Based on my HYZAAR experience, I suspect that the HCT version with HCTZ would totally ruin this drug for me. In fact, if he had prescribed COZAAR (HYZAAR minus HCTZ), it probably would have worked fine as well. Less is more!

Pal
18th November 2004
pal - you may be correct about the hctz, the doc first put me on benicar when i saw him for my hernia, i gained maybe 10 lb before i saw him again after the surgery but i figure that was just from not working out until i healed, it was that visit he added the hctz, then the next visit he upped the dosage, it was after that second visit i really noticed the weight coming on

looks like my weight loss is slowing, im still in the high 250's but getting muscle back, my bp is continuing to drop slowly, i will keep working out & hope for the best

I dont think 155/100 is going to kill me, especially when during heavy exercise the systolic only goes up 10-15 & the diastolic stays the same or ticks down a hair, and i have to push it hard to get my pulse up to the mid 150's

and i feel great, i can sleep decent, and i dont have to get up every hour to pee at night
11th December 2004
I just sent you a reply related to plant based beta blockers. I read your post here and noticed you are into fitness (like me). I don't have a clue whether or not your weight gain is related to benicar. I do think that genetics, calories in/calories out, and our metabolism are keys to weight gain. As a 50 year old female (who didn't get into fitness until age 47) my personal experience has been I do strenuous exercise when I work out and have gradually changed my diet (that took me twice as long as the exercise changes)--but still always feel full and satisfied. I am able to control my weight within a 3 pound range.

I hope you find the answers you're looking for and I believe you will if you know they are already there, you just have to see them.
12th December 2004
Its a little over a month since I quit taking the Benicar HCTZ and I've lost a little over 20 lb, from here on out I'll be happy with a pound or 2 a week - my body tends to want to maintain a weight so that means reducing calories, which I dont like doing but if you have to, you have to.

For me its a fine line because if I dont eat enough i get nasty headaches, and then my BP creeps up (and spikes up at times)

The BP is slowly decreasing with weight loss, though, so if i can just lose another 25 lb...
Copyright ©2013 DrugTalk.com All rights reserved. Privacy Policy
Powered by HealthBoards.com
This site is owned and operated by Internet Brands, Inc.
Do not copy or redistribute in any form!